Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Des Moines, IA

May 8, 2004Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 11:05 AM CDT for Tama County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 11:05 AM CDT (16:05 UTC)
Expired
May 8, 2004, 11:30 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Tama County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081605
SVRDMX
IAC171-081630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 1130 AM CDT

* AT 1100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRAER MUNICIPAL AIRPORT...OR ABOUT 19
  MILES SOUTH OF WATERLOO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DYSART AROUND 1115 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4229 9254 4211 9254 4213 9231 4229 9232

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 8, 3:30 AM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004

.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM.  LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH.  MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH.  S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS.  ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING.  IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION.  FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR.  ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK.  CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT.  FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY.  WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN.  CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, May 8, 5:06 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
506 AM CDT SAT MAY 8 2004

IAZ004>007-015>017-023>028-033>039-091100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
506 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A WATERLOO...TO FORT DODGE TO SAC CITY
LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING ACROSS NORTHERN IOWA.  THE STORMS SHOULD CONTINUE
THROUGH THE EVENING HOURS.  THERE IS A SLIGHT RISK OF SEVERE WEATHER
FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY BEFORE
8 PM. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS FROM 5 PM
UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ044>050-057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
506 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED
SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.  THE MOST LIKELY TIME FOR SEVERE WEATHER TO
OCCUR IS FROM 10 PM UNTIL 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY.  HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

JOHNSON

In the hours before

Local storm report, May 8, 8:41 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             WALLINGFORD             43.32N 94.79W
05/07/2004  1.00 INCH        EMMET              IA   FIRE DEPT/RESCUE

0212 AM     HAIL             GRAETTINGER             43.24N 94.75W
05/08/2004  0.75 INCH        PALO ALTO          IA   COUNTY OFFICIAL

0610 AM     HAIL             BELMOND                 42.85N 93.61W
05/08/2004  1.00 INCH        WRIGHT             IA   TRAINED SPOTTER

0625 AM     HAIL             FORT DODGE              42.51N 94.18W
05/08/2004  1.00 INCH        WEBSTER            IA   TRAINED SPOTTER

            NEAR THE INTERSECTION OF HWY 169 AND HWY 7.

0724 AM     HAIL             WEBSTER CITY            42.46N 93.82W
05/08/2004  0.75 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

RPK
Local storm report, May 8, 9:45 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             1 N TITONKA             43.25N 94.04W
05/08/2004  0.88 INCH        KOSSUTH            IA   EMERGENCY MNGR

&&

RPK
Local storm report, May 8, 9:47 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             5 N VENTURA             43.20N 93.46W
05/08/2004  0.75 INCH        CERRO GORDO        IA   EMERGENCY MNGR

&&

RPK
Local storm report, May 8, 9:50 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             2 N BRITT               43.13N 93.80W
05/08/2004  1.00 INCH        HANCOCK            IA   TRAINED SPOTTER

0320 AM     HAIL             FOREST CITY             43.26N 93.64W
05/08/2004  0.75 INCH        WINNEBAGO          IA   EMERGENCY MNGR

&&

RPK
Local storm report, May 8, 9:54 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             WEBSTER CITY            42.46N 93.82W
05/08/2004  0.75 INCH        HAMILTON           IA   TRAINED SPOTTER

0625 AM     HAIL             FORT DODGE              42.51N 94.18W
05/08/2004  1.00 INCH        WEBSTER            IA   TRAINED SPOTTER

            NEAR THE INTERSECTION OF HWY 169 AND HWY 7.

0610 AM     HAIL             BELMOND                 42.85N 93.61W
05/08/2004  1.00 INCH        WRIGHT             IA   TRAINED SPOTTER

0335 AM     HAIL             5 N VENTURA             43.20N 93.46W
05/08/2004  0.75 INCH        CERRO GORDO        IA   EMERGENCY MNGR

0320 AM     HAIL             FOREST CITY             43.26N 93.64W
05/08/2004  0.75 INCH        WINNEBAGO          IA   EMERGENCY MNGR

0305 AM     HAIL             2 N BRITT               43.13N 93.80W
05/08/2004  1.00 INCH        HANCOCK            IA   TRAINED SPOTTER

0245 AM     HAIL             1 N TITONKA             43.25N 94.04W
05/08/2004  0.88 INCH        KOSSUTH            IA   EMERGENCY MNGR

0212 AM     HAIL             GRAETTINGER             43.24N 94.75W
05/08/2004  0.75 INCH        PALO ALTO          IA   COUNTY OFFICIAL

1155 PM     HAIL             WALLINGFORD             43.32N 94.79W
05/07/2004  1.00 INCH        EMMET              IA   FIRE DEPT/RESCUE

&&

RPK
Local storm report, May 8, 10:42 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             10 S MASON CITY         43.01N 93.20W
05/08/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

&&

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:07 AM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
May 8, 2:25 AM CDTSevere Thunderstorm WarningDMXKossuth35 min
May 8, 2:40 AM CDTSevere Thunderstorm WarningDMXWinnebago50 min
May 8, 3:03 AM CDTSevere Thunderstorm WarningDMXHancock42 min
May 8, 3:15 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
May 8, 4:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo27 min
May 8, 6:32 AM CDTSevere Thunderstorm WarningDMXWebster28 min
May 8, 10:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningDMXBoone, Story23 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningDMXGreene36 min
May 8, 4:58 PM CDTSevere Thunderstorm WarningDMXBremer32 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 8, 5:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXHamilton29 min
May 8, 5:25 PM CDTSevere Thunderstorm WarningDMXGreene35 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningDMXBoone30 min
May 8, 5:31 PM CDTSevere Thunderstorm WarningDMXHamilton59 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningDMXHardin42 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie25 min
May 8, 6:19 PM CDTTornado WarningDMXDallas, Guthrie26 min
May 8, 6:21 PM CDTTornado WarningDMXDallas, Guthrie24 min
May 8, 6:46 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie29 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningDMXTama40 min
May 8, 6:57 PM CDTTornado WarningDMXDallas, Guthrie33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.